Designs, Codes and Cryptography

, Volume 87, Issue 4, pp 785–794 | Cite as

Conditions for the existence of spreads in projective Hjelmslev spaces

  • Ivan LandjevEmail author
  • Nevyana Georgieva
Part of the following topical collections:
  1. Special Issue: Finite Geometries


Let R be a finite chain ring with \(|R|=q^m\), and \(R/\text {Rad }R\cong \mathbb {F}_q\). Denote by \(\varPi ={{\mathrm{PHG}}}({}_RR^n)\) the (left) \((n-1)\)-dimensional projective Hjelmslev geometry over R. As in the classical case, we define a \(\lambda \)-spread of \(\varPi \) to be a partition of its pointset into subspaces of shape \(\lambda =(\lambda _1,\ldots ,\lambda _n)\). An obvious necessary condition for the existence of a \(\lambda \)-spread \(\mathcal {S}\) in \(\varPi \) is that the number of points in a subspace of shape \(\lambda \) divides the number of points in \(\varPi \). If the elements of \(\mathcal {S}\) are Hjelmslev subspaces, i.e., free submodules of \({}_RR^n\), this necessary condition is also sufficient. If the subspaces in \(\mathcal {S}\) are not Hjelmslev subspaces this numerical condition is not sufficient anymore. For instance, for chain rings with \(m=2\), there is no spread of shape \(\lambda =(2,2,1,0)\) in \({{\mathrm{PHG}}}({}_RR^4)\). An important (and maybe difficult) question is to find all shapes \(\lambda \), for which \(\varPi \) has a \(\lambda \)-spread. In this paper, we present a construction which gives spreads by subspaces that are not necessarily Hjelmslev subspaces. We prove the non-existence of spreads of shape \(2^{n/2}1^a\) [cf. (2)], \(1\le a\le n/2-1\), in \({{\mathrm{PHG}}}({}_RR^n)\), where n is even and R is a chain ring of length 2.


Spreads Finite chain rings Modules over finite chain rings Projective Hjelmslev spaces Galois rings 

Mathematics Subject Classification

51C05 51E23 51E05 05B25 05B30 16P10 



This result was partially supported by the Research Scientific Fund of Sofia University “St. Kl. Ohridski” under Contract No 80-10-55/19.04.2017. The authors thank the anonymous referees for the careful reading of the manuscript and for the valuable comments and suggestions.


  1. 1.
    Birkhoff G.: Subgroups of abelian groups. Proc. Lond. Math. Soc. 38(2), 385–401 (1934/35).Google Scholar
  2. 2.
    Clark W.E., Drake D.A.: Finite chain rings. Abh. Math. Sem. Univ. Hambg. 39, 147–153 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Etzion T., Vardy A.: On \(q\)-analogs for Steiner systems and covering designs. Adv. Math.Commun. 5, 161–176 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Frankl P., Wilson R.M.: The Erdös–Ko–Rado theorem for vector spaces. J. Comb. Theory Ser. A 43, 228–236 (1986).CrossRefzbMATHGoogle Scholar
  5. 5.
    Hall Jr. M.: The Theory of Groups. AMS Chelsea Publishing, Providence, RI (1959).zbMATHGoogle Scholar
  6. 6.
    Honold Th, Landjev I.: Linear codes over finite chain rings. Electron. J. Comb. 7(1), R11 (2000).MathSciNetzbMATHGoogle Scholar
  7. 7.
    Honold Th, Landjev I.: Linear codes over finite chain rings and projective hjelmslev geometries. In: Solé P. (ed.) Codes Over Rings, pp. 60–123. World Scientific, Singapore (2009).CrossRefGoogle Scholar
  8. 8.
    Honold Th, Landjev I.: Codes over rings and ring geometries. In: De Beule J., Storme L. (eds.) Current Research Topics in Galois Geometry. NOVA Publishers, New York (2012).Google Scholar
  9. 9.
    Hsieh W.N.: Intersection theorems for systems of finite vector spaces. Discret. Math. 12, 1–16 (1975).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kendziorra A., Schmidt S.E.: Network coding with modular lattices. J. Algebra Appl. 10(6), 1319–1342 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kiermaier M., Landjev I.: Designs in projective Hjelmslev spaces. In: Lavrauw M. (ed.) Contemporary Mathematics, vol. 579, pp. 111–122. Theory and Applications of Finite FieldsAMS, Providence, RI (2012).Google Scholar
  12. 12.
    Koetter R., Kschischang F.R.: Coding for errors and erasures in random network coding. IEEE Trans. Inf. Theory 54, 3579–3591 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kreuzer A.: Hjelmslev-Räume. Result. Math. 12, 148–156 (1987).CrossRefzbMATHGoogle Scholar
  14. 14.
    Kreuzer A.: Projektive Hjelmslev-Räume, Dissertation, technische Universität München (1988).Google Scholar
  15. 15.
    Landjev I.: Spreads in projective Hjelmslev Geometries. Lect. Notes Comput. Sci. 5527, 186–194 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    MacDonald I.G.: Symmetric Functions and Hall Polynomials, 2nd edn. Oxford University Press, Oxford (1995).zbMATHGoogle Scholar
  17. 17.
    McDonald B.R.: Finite Rings with Identity. Marcel Dekker, New York (1974).zbMATHGoogle Scholar
  18. 18.
    Nechaev A.A.: Finite Principal Ideal Rings, vol. 20, pp. 364–382. Sbornik MathematicsRussian Academy of Sciences, Moskva (1973).Google Scholar
  19. 19.
    Nechaev A.A.: Finite Rings with Applications. In: Hazewinkel M. (ed.) Handbook of Algebra, vol. 5, pp. 213–320. Elsevier North-Holand, Amsterdam (2008).CrossRefGoogle Scholar
  20. 20.
    van Lint J.H., Wilson R.M.: A Course in Combinatorics. Cambridge University Press, Cambridge (1992).zbMATHGoogle Scholar
  21. 21.
    Veldkamp F.D.: Geometry over Rings. In: Handbook of Incidence Geometry, North-Holland, Amsterdam, pp. 1033–1084 (1995).Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.New Bulgarian UniversitySofiaBulgaria
  2. 2.Institute of Mathematics and InformaticsSofiaBulgaria

Personalised recommendations